Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

141 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Noticed dark patches in groin area, belly button and elbow. Could it be acanthosis nigricans?

Answered by
Dr.
Dr. Michelle Gibson James

General & Family Physician

Practicing since :2001

Answered : 15828 Questions

default
Posted on Sat, 29 Dec 2012 in Skin Hair and Nails
Question: Hello
I am just wondering what this might be from
I was at the hospital a couple f days ago and I showed them skin at the top of me legs near my groin area that is really dark in big patches I Har it about 2 or 3 years now and I did have a patch on my belly button and elbow but they went away and te ones on my legs have gotten darker so the doctor took a blood sample and I am waiting for the results now. In the mean time I looked up online what it could be and I found it is called acanthosis nigricans and that some times the cause of it an be liver problems or insulin resistance. When they took the blood sample I noticed the wantedy glucose checked and liver does this mean I could have either? I have also started goin to the toilet the longest every half an hour maybe 20mins I'm quiet thirsty, tired and feel weak at times just now my thighs have gotten a little tingly and maybe 3 little pimples have apeared on them! The doctor took a urine sample on Wednesday of me but nothing showed up but I took the sample an hour before he uses a dipstick thing to test it! I'm waitin on both blood results to get back I'm hoping tomorrow! But can you give me an idea what this is I'm worried and confused now!

Thanks :)
doctor
Answered by Dr. Michelle Gibson James 4 hours later
Hi, thanks for using healthcare magic

The groin area and any area of the body where skin folds XXXXXXX are termed intertrigous areas.
There are different rashes that can occur in these areas and acanthosis nigricans is definately one of the rashes that can be seen.
Other rashes that can occur in intertrigous areas are erythrasma, intertrigo.
Acanthosis nigricans , as you stated, can be associated with insulin resistance. In the cases where it is as a result of insulin resistance, it is thought that the insulin in the body or substances similar to insulin ,stimulate the skin cells to propagate.
In very rare cases acanthosis may be associated with medications or with more serious conditions such as cancer.
When a doctor is checking for this, they would do blood tests for diabetes and may do a test to check the insulin level.
There is no specific treatment for acanthosis, treatment is aimed at the underlying condition.

The reason they may have also checked to liver may be to check for fatty liver, which is common.If present the liver test may show elevated liver enzymes.Fatty liver also is common in persons with insulin resistance.
It is corrected my modification of diet and increase in activity.

In terms of the erythasma-this is a longstanding superficial infection involving the superficial areas by a particular bacteria.It is identified by swabs and using special lighting to look at the areas.Antibiotics are used to treat this rash.

Intertrigo is inflammation of the skin folds which may be started and made worse by heat and moisture, it may also worsened by infections.
Treatment involve: avoiding friction between the folds, using absorbant powders, avoiding tight occlusive clothing,antifungal creams may be necessary.

I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Michelle Gibson James 5 minutes later
Thank you! I will be gettin the results tomorrow hopfully and ill know then whats wrong. What do you think of the other symptoms like the urinating frecquently and bein really thirsty and also pains in the head?
doctor
Answered by Dr. Michelle Gibson James 17 minutes later
Hi

Frequent urination can occur in different scenarios such as diabetes, excess fluid intake, SIADH (this is a condition where the body cannot concentrate the urine), overactive bladder, cystitis (inflammation of the bladder can sometimes have a non infective origin)
To determine the cause you doctor will use your history and examination to see if they are any other symptoms and signs to point in a particular direction.In addition, he or she will need a urine analysis which may show signs of infection, glucose, or lack of concentration.

Once a person is urinating frequently, they will notice an increase in thirst because the body is trying to regain fluid.

In terms of the pains in the head, it may be related to the decrease in body fluid content.
If it is associated with blurred vision, loss of balance, nausea or vomiting you may want to consider having it re evaluated to rule out any more serious causes.

Feel free to ask any additional questions if anything remains unclear
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,   ,   ,   ,  
Drug/Medication

Recent questions on  Skin rash

doctor1 MD

hi, my names is gemma, im 22 and for the past week or so ive had violent diarrhea which turned into constipation, ive also had exsessive flatulance and really smelly burps and ive come out in a rash on my hands and lower arms, and am getting abdominal pains. i suffer from excma but have never had a rash like this before, i also have IBS and had an ovarian cystectomy 3 months ago, the abdominal pain is around my oporation scar u towards the pit of my stomach.

doctor1 MD

I need help!!!!! My 10 month old daughter s eyelids are red and swollen (eye itself is clear). They are itching as well because she is rubbing them nonstop. she is also running a fever between 101-103. This is the 2nd time in a month that she has had red swollen eylids. The peditrician gave steriods and benedryl and the eyes got better. The fever only lasted 1-2 days but her eyes were swollen and red for over a week. But, 3 weeks later, it s back. Please help. We have seen E.R. doctors, Clinic Doctors, and two peditricians and they have all said something different from allergies, infection, Cellulitis to strep rash. The last Peditrician we saw that gave the steroid and benedryl stated that it was caused by strep throat. Again, the steroid and benedryl helped but now the red, swollen eyelids have returned. Please help. Note: she has no other symptoms other than decreased appetite, and sometimes loss of sleep (probably from itchy eyes)

doctor1 MD

Sir

I am a 21 year old. I have been suffering with wrinkles and rashes on glans for the past 1and a half year. I saw a physician who tested my sugar levels ( which came out to be normal). He then said that this might be due some allergy and recommended flutibact gel which i applied for about 3 months and allegra 120 which i had for about 2 months. Around 1 year back, this turned into a skin infection and the physician recommended Candid- b cream. I applied that for about 3 weeks and the infection was gone completely. But the wrinkles (Or rashes)are still there.earlier the rashes were confined to the bottom of the glans Only but now they cover the whole of the glans. I have never any pain, itching or any sort of uncomfortable feeling while urinating or otherwise. Currently the whole of the skin on the glans is loose and the only problem I face is while removing the foreskin which kind of gets stuck on the loose skin but still there is no pain. Please advise

doctor1 MD

21 month old, mild fever for one day, somewhat cranky, red spots (flat not raised) on inside of bottom lip and on tongue, one small pimple like bump above her lip, and a few spread around her body thought it might be hand, foot, and mouth disease but so far nothing besides the flat spots, nothing on feet, palms of hand have some splotchy redness but no bumps

doctor1 MD

I have pain and swelling under my upper arm on both sides. I am 70 female.

doctor1 MD

Dear doctor thanks for your valuable reply however my further query is for last two weeks I have a mild rash under my eye which is persistent and is not going away...I had read somewhere in the webmd website that facial rashes are the first sign...

doctor1 MD

I am getting skin rash after taking Bactrim. Hands, feet. Should I take Benadryl?